Alert archive / Iowa / Special Weather Statements in 2021

Special Weather Statement, NWS La Crosse, WI

August 28, 2021Clayton County, Iowa

NWS La Crosse, WI issued this special weather statement at Aug 28, 2021, 3:00 AM CDT for Clayton County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2021, 3:00 AM CDT (08:00 UTC)
Expired
Aug 28, 2021, 3:30 AM CDT
In force
30 min
Issued by
NWS La Crosse, WI
Hail
0.00 in
Wind
40

County Clayton County, IA

The radar

The La Crosse radar (KARX), 123 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2021-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 995 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2021-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
995 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1707 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

905 
WWUS83 KARX 280800
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
300 AM CDT Sat Aug 28 2021
 
IAZ029-030-280830-
Clayton IA-Fayette IA-
300 AM CDT Sat Aug 28 2021

...A strong thunderstorm will impact portions of southwestern Clayton
and southeastern Fayette Counties through 330 AM CDT...

At 300 AM CDT, Doppler radar was tracking a strong thunderstorm over
Volga, or 10 miles southwest of Elkader, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Elkader, Strawberry Point, Garnavillo, Volga, Wadena, and Garber.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4267 9165 4285 9166 4293 9119 4264 9118
      4264 9140
TIME...MOT...LOC 0800Z 271DEG 21KT 4276 9156 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

Skow

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Aug 27, 11:36 PM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, Aug 27, 11:36 PM CDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1136 PM CDT Fri Aug 27 2021

.SHORT TERM...(This evening through Saturday night)
Issued at 245 PM CDT Fri Aug 27 2021

Widespread heavy rain fell west of the Mississippi River last
night, particularly south of I-90 where amounts ranged as high as
3 to 5 inches. Another stripe of heavy rainfall fell just north of
the I-94 corridor in central Wisconsin with 2 to 4 inches
reported. These areas are thoroughly saturated and won't be able
to handle any heavy rainfall rates in the short term. With that
said, we are monitoring yet another conditional threat for another
round of convection to develop late this afternoon into the
evening.

This next potential round of convection tonight will be highly
dependent on the how far north a warm front to our south will make
it. The front currently sits right along our southern border per
1 PM surface obs. Widespread cloud cover and rain so far today
have really hindered northward progression of the front. That
said, clouds have finally managed to thin to some extent along and
south of the IA/MN border eastward. Daytime heating down there
will prove somewhat favorable for bringing the front a bit
northward, but the question remains whether the front gets any
momentum from warm advection as models have been so keen to
suggest all day. Consensus has stubbornly held to pushing the
front north of the I-90 corridor by late afternoon. This would
bring favorable CAPE (>2500 J/kg) all the way to the I-94 corridor
per HREF. Bringing the front and instability that far north, CAMs
then want to initiate another broken line of convection from
south-central MN to northwest WI by early evening, which would
then propagate southeast through our area. Based on latest trends,
confidence is rather low in this coming to fruition. Thinking the
front probably won't quite make it to the I- 90 corridor, so then
the question becomes whether additional convection initiates over
our forecast area, or whether it struggles to develop at all.

Severe/flood threat tonight will be highly conditional on whether
storms indeed initiate and how much instability they have at
their disposal. Instability pool of >2000 J/kg seems likely at
least across our far south, but most favorable deep shear resides
across our north. There is a healthy amount of shear in the low to
mid levels with pronounced clockwise curvature in hodographs this
evening. If storms develop and intensify in this environment,
could perhaps see a few supercells, possibly a brief tornado.
Otherwise the main threats will be localized damaging winds and
heavy rain. Pondered the need for a flash flood watch, but decided
to hold off due to low confidence and will instead let evening
shift monitor trends.

According to the convective allowing models, overnight
precipitation is expected to exit southeast by the morning hours.
Similar to previous forecasts, the exit timing of this activity
strongly influences any convection during the daytime hours. A
later exit would result in decreased availability for daytime
heating and therefore less convection. Mixing out from H850
tomorrow provides maximum temperatures in the high 80s which is
again dependent on how much lingering of overnight precipitation
and resultant diurnal heating budget.

Expect another round of convection during tomorrow night with an
amplified transitioning upper-level trough across the upper
plains. Ahead of this trough, an associated surface low is
expected to track from central NE through eastern SD and central
MN. Convective allowing models have been in "closer" agreement
regarding this round of convection than previous days activity
with initial convection along a frontal boundary from eastern SD
to north-central MN near 2000Z. CAMs place the earliest timing for
our area near 0100Z. The most favorable region for ascent for our
CWA is near 10Z with the equatorward entrance region of the jet
maxima downstream of the trough axis overhead. According to the
RAP, the strongest southwesterly low-level (H850) prefrontal
moisture transport occurs from 0600-1400Z with PWs ~1.8 inches and
moisture transport vectors >250 gm/kg. As for severity, the
primary cape axis diminishes with the loss of daytime heating
whilst remaining to our west. Assuming the storms fire off the
boundary and can remain surface based, 0-3km shear values remain
substantial(?).

In summary, the axis of convection fires off the boundary from
eastern SD to central MN in afternoon hours with a southwest to
northeast orientation. The motion/propagation of convection
follows the synoptic region for ascent to the northeast ahead of a
transitioning upper-level trough. While moisture transport seems
pronounced, it is likely the main convergence axis remains to our
north. It will be prudent to keep an eye on any development as we
get closer.

.LONG TERM...(Saturday night through Friday)
Issued at 245 PM CDT Fri Aug 27 2021

Water vapor satellite today shows a long wave trough over the
Canadian Rockies extending south into the northern Rockies of
Montana and Idaho. As this feature lifts to the east/northeast
through the weekend, it will be the focus for additional rounds of
showers and storms. With the round it kicks off Saturday night,
there is a decent signal in the models that what remains of this
may lift by to the north of the area by early Sunday morning. This
is based on the idea that the upper level trough will be either
coming across with a positive tilt or at most a neutral tilt. With
the strongest embedded short wave trough expected to be north of
the area, this would take the best forcing along the the surface
low and strongest low level moisture transport north of the area
as well. Confidence in this overall scenario is not super high as
a couple models do suggest the system could be taking on a
negative tilt which would bring stronger forcing to the area and
the prospects for more widespread rainfall. The ingredients for
heavy rain will still be in place ahead of the cold front Sunday
morning where there will be an axis of precipitable waters near 2
inches, the weakening low level moisture transport with warm cloud
depths of 3 to 3.5 km. At this point, can only watch what happens
tonight and again Saturday to see how this will impact the
outcome for Sunday.

Once this system moves through, some weak upper level ridging
will be in place to provide at least one dry day Monday. However,
the front that goes through Sunday looks like it will stall not
too far to the south and then get drawn back north into the area
ahead of the next incoming short wave trough for more rain chances
Monday night into Tuesday. The 27.00Z ECMWF suggest some
potential for another heavy rain threat with precipitable water
levels returning to around 1.5 inches along and south of the
boundary along with an increase in the warm cloud depths to around
3.5 km. As of now, the low level moisture transport axis looks to
not be very strong and primarily focused west of the area in the
Missouri River Valley.

After that, a lot of what happens will depend on the track of
Ida. Right now the general idea is that ridging will build over
the western U.S. during the middle of the week and should push Ida
off the northeast through the Appalachians. This ridging is
expected to also build over the Midwest and should give generally
dry days for the middle of the week before the possibility of a
short wave trough topping the ridge with some more rain chances
moving in for Thursday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1136 PM CDT Fri Aug 27 2021

Scattered showers and storms continue across the region.
Reductions to visibility can be expected if storms directly pass
over the airports. These chances only continue for the next few
hours before decreasing and moving off to the east.

Otherwise, winds will generally remain from the south. Afternoon
wind gusts up to 20 knots are possible. LLWS threat at KLSE looks
marginal, and was not confident enough to include in the TAF at
this time. In addition, morning fog threat at KLSE looks minimal
as cloud cover would help limit the radiational cooling.

&&

.HYDROLOGY...
Issued at 245 PM CDT Fri Aug 27 2021

Runoff from the rain Thursday night and this morning has resulted
in enough runoff from river rises on some the tributaries with a
couple expected to reach minor flood stage. As of now, the
expected QPF tonight is generally expected to be under an inch,
but could fall on the Black River basin which is already saturated
and take much additional water. Looking forward to Saturday night
and Sunday, the highest rainfall amounts are currently expected
to remain off to the northwest of the area, so the additional
rainfall that does come in may not pose too much of a threat for
more flooding.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch until 9 AM CDT Saturday for WIZ053>055.

MN...Flash Flood Watch until 9 AM CDT Saturday for MNZ079-086>088-
     094>096.

IA...Flash Flood Watch until 9 AM CDT Saturday for IAZ008>011-018-019.

&&

SHORT TERM...Kurz/JAR
LONG TERM...04
AVIATION...Peters
HYDROLOGY...04
Hazardous weather outlook, Aug 27, 10:41 PM CDT, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1041 PM CDT Fri Aug 27 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-290745-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1041 PM CDT Fri Aug 27 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

Several rounds of storms are expected overnight, which heavy rain
being the main threat across southeast Minnesota and northeast
Iowa that could lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Storm chances continue Saturday into Saturday night. Isolated
severe storms are possible. The main threats will be locally
heavy rain and damaging winds. If the storms repeat across the
same areas, flooding will continue to be a concern.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed Saturday evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

NOFWD

In the hours before

Local storm report, Aug 27, 11:57 PM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1157 PM CDT FRI AUG 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 PM     FLASH FLOOD      3 N NEW HAVEN           43.33N 92.65W
08/27/2021                   MITCHELL           IA   DEPT OF HIGHWAYS

            DEPARTMENT OF HIGHWAYS SOCIAL MEDIA POST
            COUNTY ROAD A46 AND COUNTY ROAD T64 ROAD IS
            BLOCKED DUE TO STANDING WATER.

&&
Local storm report, Aug 28, 12:08 AM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1208 AM CDT SAT AUG 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 PM     FLASH FLOOD      4 NE ORCHARD            43.27N 92.73W
08/27/2021                   MITCHELL           IA   DEPT OF HIGHWAYS

            US HIGHWAY 218 SOUTH BOUND ROAD BLOCKED DUE
            TO STANDING WATER FROM COUNTY ROAD A45 TO
            STATE HIGHWAY 9.

&&
Local storm report, Aug 28, 1:08 AM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
108 AM CDT SAT AUG 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 AM     FLASH FLOOD      CHASEBURG               43.66N 91.10W
08/28/2021                   VERNON             WI   LAW ENFORCEMENT

            REPORTS OF ROAD DAMAGE FROM WATER AND
            SEVERAL MUD SLIDES IN THE WESTERN PORTIONS
            OF VERNON COUNTY.

&&
Local storm report, Aug 28, 1:10 AM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
110 AM CDT SAT AUG 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     TSTM WND DMG     1 WNW VIOLA             43.51N 90.70W
08/27/2021                   VERNON             WI   LAW ENFORCEMENT

            SEVERAL REPORTS OF TREES AND POWERLINES DOWN
            ALONG HIGHWAY 56 AROUND LIBERTY.

&&
Local storm report, Aug 28, 1:37 AM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
137 AM CDT SAT AUG 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 AM     FLASH FLOOD      ALTA VISTA              43.20N 92.42W
08/28/2021                   CHICKASAW          IA   LAW ENFORCEMENT

            ROADS AROUND THE TOWN OF ALTA VISTA ARE
            IMPASSABLE.

&&
Special weather statement, Aug 28, 3:00 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
300 AM CDT Sat Aug 28 2021

IAZ029-030-280830-
Clayton IA-Fayette IA-
300 AM CDT Sat Aug 28 2021

...A strong thunderstorm will impact portions of southwestern Clayton
and southeastern Fayette Counties through 330 AM CDT...

At 300 AM CDT, Doppler radar was tracking a strong thunderstorm over
Volga, or 10 miles southwest of Elkader, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Elkader, Strawberry Point, Garnavillo, Volga, Wadena, and Garber.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4267 9165 4285 9166 4293 9119 4264 9118
      4264 9140
TIME...MOT...LOC 0800Z 271DEG 21KT 4276 9156

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Skow

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 7:38 PM CDTFlash Flood WatchARXCrawford, Richland, Vernon18 hr
Aug 27, 8:03 PM CDTSevere Thunderstorm WarningARXCrawford, Grant42 min
Aug 27, 8:48 PM CDTSevere Thunderstorm WarningARXGrant42 min
Aug 27, 8:59 PM CDTTornado WarningARXGrant31 min
Aug 27, 11:24 PM CDTSpecial Weather StatementARXVernon36 min
Aug 27, 11:31 PM CDTSevere Thunderstorm WarningARXRichland, Vernon59 min
Aug 27, 11:41 PM CDTFlash Flood WarningARXVernon4 hr
Aug 27, 11:53 PM CDTSevere Thunderstorm WarningARXRichland37 min
Aug 28, 1:40 AM CDTSevere Thunderstorm WarningARXCrawford, Richland49 min
Aug 28, 3:15 AM CDTRiver Flood WarningARXLa Crosse, Trempealeau5 days
Aug 28, 4:14 AM CDTRiver Flood WarningARXVernon31 hr
Aug 28, 10:24 AM CDTRiver Flood WarningARXCrawford4 days
Aug 28, 10:38 AM CDTRiver Flood WatchARXJuneau22 hr
Aug 28, 10:46 AM CDTRiver Flood WatchARXCrawford23 hr
Aug 27, 7:04 PM CDTAreal Flood AdvisoryARXChickasaw, Howard116 min
Aug 27, 7:29 PM CDTSevere Thunderstorm WarningARXAllamakee, Clayton, Winneshiek46 min
Aug 27, 8:09 PM CDTSevere Thunderstorm WarningARXMitchell25 min
Aug 27, 8:45 PM CDTFlash Flood WarningARXHoward, Mitchell9 hr
Aug 27, 10:26 PM CDTSpecial Weather StatementARXChickasaw, Howard, Winneshiek34 min
Aug 27, 11:07 PM CDTSpecial Weather StatementARXWinneshiek23 min
Aug 27, 11:12 PM CDTFlash Flood WarningARXChickasaw, Floyd6 hr
Aug 28, 1:16 AM CDTFlash Flood WarningARXFayette, Winneshiek4 hr
Aug 28, 3:06 AM CDTRiver Flood WarningARXClayton3 days
Aug 28, 3:06 AM CDTRiver Flood WarningARXClayton3 days
Aug 28, 4:05 AM CDTRiver Flood WarningARXFloyd70 hr
Aug 28, 9:39 AM CDTAreal Flood WarningARXChickasaw, Fayette, Floyd, Howard, Mitchell, Winneshiek30 hr
Aug 27, 7:14 PM CDTSpecial Weather StatementARXOlmsted, Wabasha31 min
Aug 28, 12:11 PM CDTSpecial Weather StatementARXDodge, Fillmore, Houston, Mower, Olmsted, Wabasha and 1 more64 min

Nearby

Special Weather Statements in Iowa, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.